Spectral stability for a class of fourth order Steklov problems under domain perturbations

  • Alberto FerreroEmail author
  • Pier Domenico Lamberti


We study the spectral stability of two fourth order Steklov problems upon domain perturbation. One of the two problems is the classical DBS—Dirichlet Biharmonic Steklov—problem, the other one is a variant. Under a comparatively weak condition on the convergence of the domains, we prove the stability of the resolvent operators for both problems, which implies the stability of eigenvalues and eigenfunctions. The stability estimates for the eigenfunctions are expressed in terms of the strong \(H^2\)-norms. The analysis is carried out without assuming that the domains are star-shaped. Our condition turns out to be sharp at least for the variant of the DBS problem. In the case of the DBS problem, we prove stability of a suitable Dirichlet-to-Neumann type map under very weak conditions on the convergence of the domains and we formulate an open problem. As bypass product of our analysis, we provide some stability and instability results for Navier and Navier-type boundary value problems for the biharmonic operator.

Mathematics Subject Classification

35J40 35B20 35P15 



The authors are grateful to the anonymous referee for the very careful reading of the paper and for the many useful comments and suggestions which helped them to improve the presentation of the paper, and for bringing to their attention item [33] in the references list. The authors are also very thankful to Professors José M. Arrieta and Giles Auchmuty for useful discussions and references.


  1. 1.
    Adolfsson, V.: \(L^2\)-integrability of second order derivatives for Poisson’s equation in nonsmooth domains. Math. Scand. 70, 146–160 (1992)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Antunes, P.R.S., Gazzola, F.: Convex shape optimization for the least biharmonic Steklov eigenvalue. ESAIM COCV 19, 385–403 (2013)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Arrieta, J.M., Carvalho, A.N., Losada-Cruz, G.: Dynamics in dumbell domains I. Continuity of the set of equilibria. J. Differ. Equ. 231, 551–597 (2006)CrossRefGoogle Scholar
  4. 4.
    Arrieta, J.M., Lamberti, P.D.: Higher order elliptic operators on variable domains. Stability results and boundary oscillations for intermediate problems. J. Differ. Equ. 263(7), 4222–4266 (2017)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Arrieta, J.M., Lamberti, P.D.: Spectral stability results for higher order operators under perturbations of the domain. C. R. Acad. Sci. Paris Ser. I 351, 725–730 (2013)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Arrieta, J.M., López-Fernández, M., Zuazua, E.: Enrique Approximating travelling waves by equilibria of non-local equations. Asymptot. Anal. 78(3), 145–186 (2012)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Auchmuty, G.: The S.V.D. of the Poisson Kernel. J. Fourier Anal. Appl. 23(6), 1517–1536 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Berchio, E., Gazzola, F., Mitidieri, E.: Positivity preserving property for a class of biharmonic elliptic problems. J. Differ. Equ. 229, 1–23 (2006)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bögli, S.: Convergence of sequences of linear operators and their spectra. Integral Equ. Oper. Theory 88(4), 559–599 (2017)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bogosel, B.: The Steklov Spectrum on Moving Domains. Appl. Math. Optim. 75, 1–25 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Brezis, H.: Analisi Funzionale. Liguori Editore, Naples (1986)Google Scholar
  12. 12.
    Bucur, D., Buttazzo, G.: Variational Methods in Shape Optimization Problems. Progress in Nonlinear Differential Equations and their Applications, vol. 65. Birkhäuser Boston, Boston (2005)zbMATHGoogle Scholar
  13. 13.
    Bucur, D., Ferrero, A., Gazzola, F.: On the first eigenvalue of a fourth order Steklov problem. Calc. Var. Partial Differ. Equ. 35, 103–131 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Bucur, D., Gazzola, F.: The first biharmonic Steklov eigenvalue: positivity preserving and shape optimization. Milan J. Math. 79, 247–258 (2011)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Buoso, D., Provenzano, L.: A few shape optimization results for a biharmonic Steklov problem. J. Differ. Equ. 259(5), 1778–1818 (2015)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Burenkov, V., Lamberti, P.D.: Sharp spectral stability estimates via the Lebesgue measure of domains for higher order elliptic operators. Rev. Mat. Complut. 25, 435–457 (2012)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Carvalho, A., Piskarev, S.: A general approximation scheme for attractors of abstract parabolic problems. Numer. Funct. Anal. Optim. 27(7–8), 785–829 (2006)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Casado-Díaz, J., Luna-Laynez, M., Suárez-Grau, F.J.: Asymptotic behavior of a viscous fluid with slip boundary conditions on a slightly rough wall. Math. Models Methods Appl. Sci. 20, 121–156 (2010)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Chasman, L.M.: An isoperimetric inequality for fundamental tones of free plates. Commun. Math. Phys. 303, 421–449 (2011)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Evans, L.C.: Partial Differential Equations. Graduate Studies in Mathematics, vol. 19. American Mathematical Society, Providence (1998)zbMATHGoogle Scholar
  21. 21.
    Ferrero, A., Gazzola, F., Weth, T.: On a fourth order Steklov eigenvalue problem. Analysis 25, 315–332 (2005)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Fichera, G.: Su un principio di dualità per talune formole di maggiorazione relative alle equazioni differenziali. Atti Accad. Naz. Lincei 19, 411–418 (1955)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Gazzola, F., Grunau, H-Ch., Sweers, G.: Polyharmonic Boundary Value Problems. Springer, Berlin (2010)CrossRefGoogle Scholar
  24. 24.
    Gazzola, F., Sweers, G.: On positivity for the biharmonic operator under Steklov boundary conditions. Arch. Rat. Mech. Anal. 188, 399–427 (2008)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Girouard, A., Polterovich, I.: Spectral geometry of the Steklov problem. J. Spectr. Theory 7(2), 321–359 (2017)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Helffer, B.: Spectral Theory and Its Applications. Cambridge Studies in Advanced Mathematics, vol. 139. Cambridge University Press, Cambridge (2013)zbMATHGoogle Scholar
  27. 27.
    Kuttler, J.R.: Remarks on a Stekloff eigenvalue problem. SIAM J. Numer. Anal. 9, 1–5 (1972)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Kuttler, J.R.: Dirichlet eigenvalues. SIAM J. Numer. Anal. 16, 332–338 (1979)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Kuttler, J.R., Sigillito, V.G.: Inequalities for membrane and Stekloff eigenvalues. J. Math. Anal. Appl. 23, 148–160 (1968)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Lamberti, P.D., Provenzano, L.: Neumann to Steklov eigenvalues: asymptotic and monotonicity results. Proc. R. Soc. Edinb. Sect. A 147(2), 429–447 (2017)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Necas, J.: Direct Methods in the Theory of Elliptic Equations. Springer, Berlin (2012)CrossRefGoogle Scholar
  32. 32.
    Payne, L.E.: Some isoperimetric inequalities for harmonic functions. SIAM J. Math. Anal. 1, 354–359 (1970)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Post, O.: Spectral Analysis on Graph-Like Spaces. LNM, vol. 2039. Springer, Heidelberg (2012)zbMATHGoogle Scholar
  34. 34.
    Sperb, R.: Maximum Principles and Applications. Academic Press, London (1981)zbMATHGoogle Scholar
  35. 35.
    Stekloff, W.: Sur les problèmes fondamentaux de la physique mathématique. Ann. Sci. Ecol. Norm. Supér. 19, 455–490 (1902)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Stummel, F.: Perturbation of domains in elliptic boundary-value problems. In: Lecture Notes in Mathematics, vol. 503, pp. 110–136. Springer, Berlin (1976)Google Scholar
  37. 37.
    ter Elst, A.F.M., Ouhabaz, E.M.: Convergence of the Dirichlet-to-Neumann operator on varying domains. In: Operator Semigroups Meet Complex Analysis, Harmonic Analysis and Mathematical Physics, pp. 147–154, Oper. Theory Adv. Appl. vol. 250. Birkhuser, Cham (2015)Google Scholar
  38. 38.
    Vainikko, G.M.: Regular convergence of operators and the approximate solution of equations. Math. Anal. 16, 5–53 (1979)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di Scienze e Innovazione TecnologicaUniversità del Piemonte Orientale “Amedeo Avogadro”AlessandriaItaly
  2. 2.Dipartimento di Matematica “Tullio Levi-Civita”Università degli Studi di PadovaPaduaItaly

Personalised recommendations